How Common are Withdrawal and Emotional Blunting in Chronic Antidepressant Treatment?

In my blog post of April 18th, 2018, on the „Antidepressant Debate in the New York Times“ I stated that “psychiatrists in the US have massively opposed the article“. The first letter, signed by almost 40 psychiatrists from New York Columbia University, reads as follows:Chronic Antidepressant Treatment

 “We write as clinicians and researchers with experience treating antidepressant withdrawal. To practicing psychiatrists and the vast majority of patients, withdrawal is low on the list of priorities.

By amplifying the social media echo chamber, the article creates the unfortunate impression that most patients are forced to continue antidepressants out of fear of withdrawal rather than out of prevention of recurrence. This is simply not the case.

First, although withdrawal has not been well studied, the clinical consensus is that it is real, rare and always treatable. Certainly more research into this phenomenon is warranted.

Second, mood and anxiety disorders are common, debilitating and often undertreated. That a greater proportion of afflicted Americans are now receiving treatment should be applauded rather than implicitly derided.”

Because in my clinical experience withdrawal from antidepressants is quite common and often debilitating, I did a quick literature search on “withdrawal” and “emotional blunting” occurring with chronic treatment with antidepressants.

Giovanni Fava from the Department of Psychology, University of Bologna, Italy, and Department of Psychiatry, State University of New York at Buffalo, USA, and colleagues conducted a systematic literature review on withdrawal symptoms with selective serotonin reuptake inhibitors (Fava et al., Psychother Psychosom 2015). They found 15 randomized controlled studies, 4 open trials, 4 retrospective investigations, and 38 case reports. The authors found that “despite the limited literature available, the results of this systematic review indicate that withdrawal symptoms may occur with any type of SSRI […], even though they are exceedingly more frequent with paroxetine.“ And further: „The prevalence of the syndrome was variable, and its estimation was hindered by a lack of case identification in many studies. Gradual tapering does not eliminate the risk of withdrawal reactions. Indeed, a significant advantage of gradual tapering compared to abrupt discontinuation did not emerge.“ With regard to onset and duration, the authors found: „The withdrawal syndrome typically occurs within a few days from drug discontinuation and lasts a few weeks. However, many variations are possible, including late onset and/or longer persistence of disturbances.“ Withdrawal syndromes lasting up to one year have been documented after cessation of paroxetine treatment, and three cases of „persistent post-withdrawal disorders induced by paroxetine“ are described in the literature. The authors further state: “An editorial published in the late 1990s claimed that AD discontinuation reactions were preventable and simple to treat. The evidence that we have just collected indicates the contrary.“ They conclude: The term ‘discontinuation syndrome’ has progressively replaced ‘withdrawal syndrome’ in the SSRI literature. This shift was heavily supported by the pharmaceutical industry and was aimed at emphasizing that SSRI do not cause addiction or dependence, and symptoms are substantially different from the phenomena that take place with benzodiazepines. […] Clinicians are familiar with the withdrawal phenomena that may occur from alcohol, benzodiazepines, barbiturates, opioids, and stimulants. The results of this review indicate that they need to add SSRI to the list of drugs potentially inducing withdrawal phenomena. The term ‘discontinuation syndrome’ minimizes the vulnerabilities induced by SSRI and should be replaced by ‘withdrawal syndrome’.“

John Read from the School of Psychology, University of East London, UK, and James Williams, Department of Psychological Sciences, Swinburne University of Technology in Melbourne, Australia, undertook an online survey in which they asked asked adult antidepressant users whether they had experienced 20 adverse effects ‘as a result of taking the antidepressant’, and if so, to what degree of severity. 1,431 people from 38 countries responded (Read and Williams, Curr Drug Safety 2018). The most commonly reported side effects were “feeling emotionally numb” (reported by 71% of the respondents), “feeling foggy or detached” (70%), “feeling not like myself” (68%), “sexual difficulties” (66%), “drowsiness” (63%), and “reduction in positive feelings” (60%). 59% reported withdrawal symptoms. The authors conclude that “asking people directly reveals far higher rates of adverse responses to antidepressants than previously understood, especially in the emotional, psychological and interpersonal domains.“ One has to keep in mind that these high rates might be the result of over-reporting. Patients with side-effects are more likely to respond to such an online survey than patients without such problems.

Guy Goodwin and colleagues, Department of Psychiatry at the University of Oxford, UK, assessed emotional blunting in 669 patients on antidepressant treatment and in 150 recovered, formerly recovered, controls (Goodwin et al., J Affect Disord 2017). They found emotional blunting in 46% of patients taking antidepressants, regardless of the compound, although the rate seemed to be somewhat lower with bupropion. However, emotional blunting also correlated with depression severity. The authors concluded that “emotional blunting is reported by nearly half of depressed patients on antidepressants. It appears to be common to all monoaminergic antidepressants. […]; emotional blunting cannot be described simply as a side-effect of antidepressants, but also as a symptom of depression.”

In conclusion, there is a lot of evidence that withdrawal syndromes and serious emotional side-effects such as emotional blunting occur with prolonged treatment with antidepressants drugs. Antidepressants are potent drugs with profound effects on the brain. They should not be used frivolously.